|| Checking for direct PDF access through Ovid
Topical application of prostaglandin (PG) analogues are currently the most commonly used intraocular pressure lowering drugs in glaucoma. They have been available since the mid 1990’s, and are efficacious and generally well tolerated, the compliance rates are good due to the once a day application regime.The mode of action of PGs is by increasing the aqueous humour outflow primarily via the uveoscleral route, and also (but to a lesser degree) the conventional trabecular meshwork pathway. Increased outflow is primarily accomplished by remodelling the extracellular matrix components in both of the outflow pathways.PGs are associated with very few systemic side effects. The side effects of concern are all concentrated in the eye. Conjunctival hyperaemia is a common mild but transient complication. Since the development of this class of drug the most worrying and unusual side effect is a change in the pigmentation of the melanin-containing tissues close to the application site, i.e. eyelid skin, eyelashes and iris. As the prostaglandin induced iris darkening (PIID) is irreversible on cessation of the drugs it was of particular concern. We report here the findings from many studies which strongly indicate that there are no histopathological changes occurring in the iris tissue that has developed the darkening side effect. The only definitive change that has been detected in the cases of PIID is a small enlargement of the size of the existing melanin granule population and it has been shown that this change in melanin granule size is sufficient to account for the PIID. These findings point to the conclusion that the darkening developed following PG use is of a purely cosmetic effect with little or no serious consequences.